Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

BP Drop After Being Given Lidocane

10/09/2009

Question:

I have had reactions to lidocane in the past.Duing dental work I would become weak,feel as if I was drugged or drunk and unable to walk, talk or think well. Totally unable to drive. Then I found out that my BP and pulse was extremely low at these times. After a GYN procedure they would not let me leave the office for 1 hour until my BP came back up. If I use Polocaine this does not happen. What am I reacting to?

Answer:

This is very hard to determine since I know nothing of you medical history, age, medications, type of anesthetic used, etc. 

Low blood pressure with low pulse rate is usually associated with syncope (fainting or near fainting) in the dental setting. This may be due to an overactive normal heart reflex in association with anxiety or other factors. It may be a drug interaction between the epinephrine (adrenaline) placed in local anesthetic solutions to increase effectiveness and duration. Polocaine (generic is mepivicaine) frequently does not have epinephrine so this may be a factor. You may also have an underlying cardiovascular condition that predisposes these symptoms. 

As you can see, it is not clear what the diagnosis is. You should discuss this with your dentist who can guide you to the probable cause. 

You are right that you should be monitored until your blood pressure and heart rate return to normal or near normal (usually within 20% of baseline) assuming you are feeling fine without lightheadedness, chest pain, shortness of breath or palpitations. 

Good luck. 

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University